Just woke up starving and faint, is this normal? - Thyroid UK

Thyroid UK
109,118 members126,738 posts

Just woke up starving and faint, is this normal?

Claudieg1993
Claudieg1993

Hi guys,

Have just been diagnosed with Secondary Hypothyroidism afterseeing an endocrinologist who specialises in Hypothyroidism.

My symptoms were: anemia, no period for 5 years, v v low energy, feeling faint often, lethargic and always cold.

He has given me the contraceptive pill (20mg mercilon, low dose oestrogen) and 50mg of levothyroxine.

I have carried on exactly as normal, practicing regular exercise, and tonight in the middle of the night i woke up so starving with an empty stomach feeling as if i was about to faint in the bed.

I went to a hiit class this evening after eating a healthy dinner and had 1/2 of one of their fruit smoothie shakes afterwards followed by an apple and nuts when I got in, but i still went to bed really hungry.

Note: i dont normAlly do hiit and only normally practice yoga and pilates, and i also never ever wake up starving in the night.

I cannot tell if this increase hunger and waking up feeling scared and faint was due to overdoing it at the gym class or due to drugs. I am on day 4 of taking above meds, am also on ferrograd C for anemia.

Side note: my boobs are massive and painful.

Just wanted to see if anyone else has had similar experience, and if anyone has any advice.

I am a model, and the last thing I want is to put on weight with these new drugs, as this would massively damage my career, however is an increased appetite normal and if i am constantly hungry should I eat more or is this a weird symptom of the drug and I should try not to?

Any help so so appreciated

Claudia x

14 Replies
oldestnewest

You're not taking drugs, you're taking hormones. Not the same thing at all. Why did your doctor put you on a contraceptive pill? Seems a weird thing to do for someone who hasn't had a period for 5 years. How did he diagnose Secondary hypo? Sorry for the question, but this just all seems a bit weird. And, if you do have low T3, you shouldn't be doing all that exercise - I'm amazed you're able to!

Snew
Snew
in reply to greygoose

I'm assuming the contraceptive pill is an attempt by the doctor to protect the OP from osteoporosis/attempt to rebalance hormones due to lack of periods for 5 years

greygoose
greygoose
in reply to Snew

Well, that might be true if the doctor had tested her sex hormones first, but there's no mention of that.

Hi there, have attached most recent bloods so you can see my levels prior to starting on the pill and levothyroxine, i was prescribed the oestrogen to protect bones and provide energy lacking due to sustained low oestrogen.

But he didn't test the oestrogen. And, it really was a bit premature to diagnose Secondary hypo without testing the FT3. That could have completely changed the picture.

How do i proceed? I am away this week, do i continue to take the hormones and see how they go or stop

I really can't give you much advice, except to get more thorough testing. To diagnose Secondary hypo, you should have had all sorts of other tests done. Here's some information on the subject :

endocrinologyadvisor.com/en...

pituitary.org.uk/informatio...

I think, if it were me, I'd want a second opinion on it all.

Snew
Snew
in reply to greygoose

I'm assuming the doctor is "treating" lack of periods rather than a hormone imbalance - it was trailed a long time ago in patients with anorexia nervosa but from what I remember wasn't effective

greygoose
greygoose
in reply to Snew

I don't think he really knows what he's doing at all.

Cheap way of getting some synthetic sex hormones into a woman in order to "regulate" monthly cycle.

I can't think of anything polite to say about that. lol

The massive, painful breasts is the oestrogen. It might take a few weeks, but it will calm down. The hunger is going to be related to that pill too, and again should settle down. All symptoms women get before their periods, but you have forgotten because you haven't had them for a few years. You should probably avoid HiiT classes whilst you are so new to the hormones and eat some fats. Your blood sugar dropped too low in the night because you had done the class and not eaten enough before or after I suspect. You want some complex carbs and fats in there and a bit of protein after such a class (but again, wait a bit before doing that again). The normal pilates and yoga are great. You finished up with a lot of sugars from the smoothie I guess and it caused an insulin spike. You will do better to make sure you have some fats, protein and complex carbs with each meal and after exercise. It might not be what the other models swear by, but your diet could be causing the lack of periods and the low thyroid.

Lack of menses was a symptom doctors used to use to diagnose hypothyroidism in the past. If you find in a few months time that your body doesn't feel right on the pill, go and see a menopause and/or fertility doctor. Lots of private ones about. They might be able to help you balance your hormones in a more gentle way.

Can be adrenaline rush during the night trying to make up for low hormones, so could be a result of the HIIT class. Best to eat the majority of your carbs after heavy exercise (to replace lost glycogen) and not eat before. I must say I generally have no appetite, but I do still sometimes get dizziness (but my hormones are bioidentical and I get a lot of real progesterone). I also have central hypo. painful breast usually = too much oestrogen.

SlowDragon
SlowDragonAdministrator

If you are a model and very thin, then low weight can cause lack of periods

Long term dieting and especially anorexia can down-regulate thyroid causing low FT4 and FT3

You may also like...